Headache Medications and Bone Health

Bones are dynamic, living tissues that undergo a process of remodeling throughout the lifespan. The skeleton continues to strengthen after birth until bone mass peaks in the teens or early 20s. Bone remodeling depends on 2 types of cells: osteoblasts (which lay down new bone) and osteoclasts (which cause bone resorption or thinning). Bone density tends to run in the family so the bone health of your older relatives is an important consideration. Women tend to have less dense bones than men, and height is also a major influence: tall people tend to have denser bone, while short adults naturally have lower bone density. Calcium, parathyroid hormone, estrogens, serotonin, and vitamin D affect bone density.

Abnormally thin bones (osteoporosis) increase the risk of fracture. Spine and hip fractures are a major cause of pain and disability. Many medications can influence bone health, including some of the medications that are used for headache treatment. In an effort to get severe headaches under control, the effects of medication on bone health are often not considered.

ANTI-EPILEPTIC DRUGS

Initially used for seizures, anti-epileptic drugs (AEDs) are used successfully for headache prevention. The older AEDs, such as valproic acid, phenytoin, carbamazepine, and phenobarbital, predispose to bone loss by lowering serum vitamin D levels. The effects of topiramate, zonisamide, gabapentin, oxcarbazepine, and levetiracetam are not well studied. Lamotrigine and levetiracetam do not appear to influence bone health. Calcium and vitamin D supplementation is recommended.

ANTIDEPRESSANTS

There is a link between severe depression and osteoporosis, but it is uncertain whether or not depression alone increases the risk of bone loss. Depression, migraine, and osteoporosis are all 3 times more common in women than men. Selective serotonin receptor uptake inhibitors (SSRIs) increase serotonin levels and inhibit osteoblast activity leading to bone loss. Many clinical studies report that antidepressants in general and SSRIs, in particular, are associated with low bone density levels and promote an increased risk of fractures, especially in postmenopausal women.

BENZODIAZEPINES

The results of studies investigating bone health and fractures in patients taking clonazepam, diazepam, and lorazepam are mixed. There may be a small increased risk of fracture with these medications.

GLUCOCORTICOIDS (CORTICOSTEROIDS)

Glucocorticoids are the most common cause of drug-induced osteoporosis. Short courses of glucocorticoid therapy (such as prednisone) may be used for the treatment of various headache conditions, including bridge therapy for medication overuse headache, cluster headache, and migraine. Glucocorticoids inhibit bone formation, causing bone resorption even in the initial phases of treatment. There is a high risk of fractures in patients taking glucocorticoids, which may occur within weeks or months, and often affect the spine. The risk is highest in postmenopausal women and elderly men. The risk of fracture decreases after the drug is stopped, although the risk of fracture remains increased in patients undergoing cyclic corticosteroid treatments at high doses. Vitamin D, calcium, and bisphosphonates are recommended for patients taking prednisone equivalents of 5 mg or more daily for 3-5 months.

PROTON PUMP INHIBITORS

Ulcers and gastroesophageal reflux disease (GERD) are often treated with proton pump inhibitors (PPIs) (drugs with names ending in “-prazole,” such as omeprazole and lansoprazole). They are sometimes recommended for patients taking indomethacin, glucocorticoids, and other non-steroidal anti-inflammatory drugs (NSAIDs) to prevent ulcers. PPIs decrease the absorption of calcium, increasing bone resorption and decreasing bone density in the lumbar spine and hips. Fracture risk is reversed 1 year after the PPI is discontinued. Histamine-receptor-2 (H2) blockers are a treatment option that do not cause bone loss.

THYROXINE

While not used for headache treatment, thyroid disease is common in women, and many patients with migraine also have thyroid disorders. Overtreatment of hypothyroidism (an underactive thyAbnormally thin bonroid) increases bone turnover, decreases bone mass, and increases the risk of fractures. Other symptoms of hyperthyroidism may not be present, but a blood test (thyroid stimulating hormone) will detect this condition.

Recommendations:

• Proactive steps, such as regular weightbearing exercise, vitamin D, and calcium supplementation may help prevent some of the negative effects of some of these medications.

• Only use glucocorticoids when it is absolutely necessary, and use them for the shortest duration possible.

• Consider using H2 blockers instead of PPIs in patients with co-existing GERD or those having gastric discomfort with NSAID use.

• If you are being treated with agents that may cause bone loss and also take thyroxine, close monitoring of your thyroid status will prevent inadvertent overtreatment and subclinical hyperthyroidism.

Deborah I. Friedman, MD, MPH

University of Texas Southwestern Medical Center,

Dallas, TX, USA